Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Jul 18, 2017, 6:21 PM CDT for Cheyenne County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 18, 2017, 6:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Goodland, KS
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299
WWUS83 KGLD 182321
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
521 PM MDT TUE JUL 18 2017
COZ090-KSZ001-182330-
Yuma County CO-Cheyenne KS-
521 PM MDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 530 PM MDT/630 PM CDT/...
At 521 PM MDT/621 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Haigler, or 14 miles northwest of
St. Francis, moving southeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Beecher Island.
This includes Highway 385 between mile markers 232 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4001 10205 4000 10205 4000 10203 3989 10173
3974 10191 3995 10232 4003 10210
TIME...MOT...LOC 2321Z 310DEG 6KT 3990 10201
$$
Husted/HillWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:08 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 18, 3:08 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
208 PM MDT Tue Jul 18 2017
.SHORT TERM...(This afternoon through Wednesday)
Issued at 208 PM MDT Tue Jul 18 2017
Large scale ridge extents from the southwest US, across the Central
High Plains, and into the southern Mississippi River Valley. A plume
of monsoonal moisture is shown on WV imagery to be rotating through
the western extent of this ridge and into the Central Rockies.
This afternoon-tonight: A front stalled over the Nebraska Panhandle
may shift south slightly in response to a mid level shortwave
associated with monsoonal flow riding the northern part of the ridge.
This should remain north of our CWA, but the increased forcing may
combine with weak convergence along surface trough in our northwest
to kick off thunderstorm activity. CINh has already weakened in this
region and a shallow CU field has developed. RAP analysis support ML
CAPE in excess of 2000 J/KG and PWATs around 1-1.3" range. Shear is
less impressive, so once again localized heavy rain and pulse
thunderstorms are favored (hail/wind). Thunderstorm activity is
shown by high res guidance to drift to the southeast which takes it
away from better instability, but does raise the possibility for
showers/thunderstorms further south and east than originally
anticipated. I made adjustments to account for these trends.
Wednesday: Ridge shifts just a little further north and we should
see subsidence in place and a less favorable pattern for possible
afternoon thunderstorm development. Guidance is in line with this
shift in pattern, and keeps conditions dry over our CWA.
Regarding Temperatures/Heat Advisory: We have yet to reach
advisory criteria over most locations in advised area, but it is
getting close and a few locations are just now starting to reach.
There is an upward trend in temps in line with forecast, and Tds
are remaining high in our east. No changes planned as heat index
values 103-105 (a few higher) still appear likely across advised
area. Overnight lows remain mild, but heat indices should decrease
below 75 (may be close in our far east), so a decision was made
not to extend advisory overnight. Tds may be a little lower on
Wed, but temperatures will not be much different (upper 90s/lower
100s). Result should be 103-105 heat index values confined in our
north and east, and I issued another Heat Advisory for Wed
afternoon/early evening at favored locations. I am less confidence
further west and south.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM MDT Tue Jul 18 2017
High pressure aloft is expected to move east over the plains while a
a short wave trough starts to move in behind the ridge. A few storms
are possible during the evening, mainly over the northwestern
sections of our area, due to a shift in the pattern. Thursday's
overnight low temperatures are expected to drop into middle to upper
60s over the western half and 70-75 over the eastern half of the
forecast area.
Over the weekend, the ridge will continue to flatten out and move
towards the east on Friday. This will produce slightly cooler
temperatures over the western half of our CWA while the eastern half
is still expected to climb into the upper 90s to just over 100
degrees. A prefrontal boundary looks to push through the region from
the northwest to southeast and serve as an axis for thunderstorm
development Friday afternoon. Then a cold front will follow on
Saturday producing another chance of thunderstorms across the
region. This cold front looks to stall and weaken over the central
Plains on Sunday. This will keep showers and thunderstorms in the
forecast until the front weakens and eventually give way to another
building high pressure from the west, decreasing rain chances Sunday
night and early into Monday morning.
As high pressure returns to the region during the first part of the
week, weak troughs are expected to move through the region as well.
with that said going to keep the chance of showers and
thunderstorms that the builder is given for the end of. As for the
period. As for temperatures, expect the highs to reach into the
upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1117 AM MDT Tue Jul 18 2017
VFR conditions should prevail at both KGLD and KMCK terminals
through the TAF period. Thunderstorms may develop this afternoon
across northeast Colorado near surface low pressure, and spread
southeast through the evening towards both terminals. Coverage
looks to be best along the Nebraska state line, and may not impact
KGLD. Confidence was still not high enough to include
thunderstorm mention at KMCK due to projected coverage, but I did
include VCSH for the later evening period. Prevailing winds should
remain below 12kt through the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-014>016-
028-029.
Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ002>004-015-
016.
CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
NEZ079>081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Wednesday for NEZ079>081.
&&
SHORT TERM...DR
LONG TERM...BW
AVIATION...DRHazardous weather outlook, Jul 18, 11:40 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1040 AM MDT Tue Jul 18 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1040 AM MDT Tue Jul 18 2017 /1140 AM CDT Tue Jul 18 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms may develop late this afternoon through the early evening across northeast Colorado and southwest Nebraska. Threats include large hail and damaging wind. Heat index values around 105 degrees are possible across portions of the central high plains east of a line from Benkelman, Nebraska to Oakley, Kansas this afternoon. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... High Temperatures and Heat Index values in the lower 100s are possible each afternoon from Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT (3 PM CDT) through 8 PM MDT (9 PM CDT).
In the hours before
Special weather statement, Jul 18, 5:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
429 PM MDT TUE JUL 18 2017
COZ090-182245-
Yuma County CO-
429 PM MDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
445 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Yuma, moving southeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4012 10253 3993 10269 3997 10280 4000 10280
4000 10279 4014 10280 4015 10279
TIME...MOT...LOC 2229Z 298DEG 5KT 4005 10275
HustedSpecial weather statement, Jul 18, 5:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
444 PM MDT TUE JUL 18 2017
NEZ079-182300-
Dundy NE-
444 PM MDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUNDY COUNTY UNTIL
500 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Enders Reservoir State Recreation Area, or 13
miles south of Imperial, moving northeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4030 10139 4023 10161 4033 10178 4035 10176
4035 10145
TIME...MOT...LOC 2243Z 225DEG 6KT 4032 10164
Husted/HillSpecial weather statement, Jul 18, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM MDT TUE JUL 18 2017
COZ090-KSZ001-182330-
Yuma County CO-Cheyenne KS-
521 PM MDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 530 PM MDT/630 PM CDT/...
At 521 PM MDT/621 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Haigler, or 14 miles northwest of
St. Francis, moving southeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Beecher Island.
This includes Highway 385 between mile markers 232 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4001 10205 4000 10205 4000 10203 3989 10173
3974 10191 3995 10232 4003 10210
TIME...MOT...LOC 2321Z 310DEG 6KT 3990 10201
Husted/HillThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:18 PM CDT | Special Weather Statement | GLD | Norton | 12 min |
| Jul 17, 9:04 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jul 17, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 34 min |
| Jul 17, 9:52 PM CDT | Special Weather Statement | GLD | Norton | 8 min |
| Jul 17, 10:01 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 17, 10:12 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | GLD | Norton | 16 min |
| Jul 17, 10:29 PM CDT | Special Weather Statement | GLD | Graham | 16 min |
| Jul 17, 10:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 29 min |
| Jul 17, 11:46 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 12:01 AM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 12:24 AM CDT | Special Weather Statement | GLD | Norton | 21 min |
| Jul 18, 12:43 AM CDT | Special Weather Statement | GLD | Norton | 32 min |
| Jul 18, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Graham, Norton, Rawlins, Sheridan | 3 days |
| Jul 18, 6:32 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Jul 18, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
| Jul 18, 5:29 PM CDT | Special Weather Statement | GLD | Yuma | 16 min |
| Jul 18, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| Jul 18, 6:11 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 18, 6:28 PM CDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 18, 6:39 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 31 min |
| Jul 18, 5:44 PM CDT | Special Weather Statement | GLD | Dundy | 16 min |
| Jul 18, 5:51 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 26 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.